Low-quality evidence supports an association between the long-term use of topical corticosteroids (TCS) applied to facial skin and cataract and/or glaucoma development, according to findings from a study published in the Journal of the American Academy of Dermatology.
The systematic review sought to characterize all reported cases of cataract and/or glaucoma associated with TCS use.
Investigators searched the MEDLINE database on April 17, 2022, for variations of “corticosteroid” and “eye disease,” without date or language restrictions. Studies involving ophthalmic/intranasal delivery were excluded. Risk of bias was assessed with a modified version of the Newcastle-Ottawa scale.
A total of 6 case series and 14 case reports of 50 patients with glaucoma and/or cataract were included in the analysis. Participants had a mean 38±14 years of age (range, 16-80), and 62% were male. Among the ocular diseases reported, 60% of patients had glaucoma only, 14% had cataract only, and 26% had both.
Of the cohort, 36% used 1 or more medium or high-potency TCS, 18% used only low-potency TCS, and the type of TCS was unknown for 46% of patients. In addition, 78% of patients reported facial application, and54% of this group reported periorbital use. The TCS type used in the 7 participants who did not report facial application was unknown. The patients had a mean treatment duration of 8 years.
“Our study shows that while reports of TCS-induced cataract and/or glaucoma exist, available data are scarce and subject to a high likelihood of bias and confounding factors,” noted the researchers. “Therefore, establishing causality in these cases is challenging.”
Atopic dermatitis was associated with 78% of the identified cases and is a confounding factor, according to the researchers. Patients with low-potency TCS-associated cataract/glaucoma reported long-term TCS use for an average of 8 years, with 33% of these patients having a personal/family history of ocular disease.
Because dosing of greater than 50 g of 0.5% clobetasol/week is needed to cause systemic side effects (hypothalamic-pituitary-adrenal axis suppression), ocular adverse events owing to TCS systemic absorption are unlikely with proper TCS usage, according to the researchers.
Study limitations include the analysis of low-quality case reports/series only and the small number of included patients, which may be related to reporting bias. The most common methodologic flaws were selection bias (90%), causal uncertainty (50%), and insufficient reporting (45%).
“Class 1 to 5 TCS should not be applied to facial areas due to risk of perioral dermatitis/steroid rosacea and skin atrophy,” stated the investigators. “There is a lack of high-quality evidence to suggest that appropriate TCS use leads to cataract/glaucoma development. Higher-quality studies are required to further elucidate this association.”
Ricardo JW, Wang Y, Haidari W, Jorizzo JL. Ocular adverse events associated with topical corticosteroid use in dermatology: a systematic review. J Am Acad Dermatol. Published online October 14, 2022. doi:10.1016/j.jaad.2022.10.026